Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

How is post antibiotic diarrhea treated ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
I have had diarrhea for two weeks now after taking a 7 day prescription of Clindamycin 300 mg cap four times a day, that my Dentist prescribed to me. I have taken Immodium Ad for a couple of days and it does limit my symtoms somewhat but my stools are still loose. I do not have a fever and otherwise feel fine. Is there anything I can do to stop the diarrhea and return to normal?
Posted Wed, 25 Apr 2012 in IBS(Irritable Bowel Syndrome)
Answered by Dr. Rakhi Tayal 34 minutes later

Thanks for writing to us.

You are having a post antibiotic diarrhea due to your altered intestinal flora as an effect of antibiotics.
To return your healthy intestinal flora back to normal, you need to take pre biotics and probiotics regularly for at least one week. These are spores of our normal intestinal flora which are available over the counter at all the pharmacies.

Adding yogurt to your diet will also help.

Other necessary measures are-
1. You can start by eating soft, bland food: toast, bananas, crackers, plain rice, cooked carrots, boiled potatoes, baked chicken ~ no skin, etc.
2.Replace lost fluid and salts:Take broth, soup, fruit juices, soft fruits, or vegetables.
3.Avoid the following foods: Dairy (milk, cheese, etc.), Cold drinks - stick to warm tea or water as long as symptoms persist, Raw fruits and vegetables, fried & greasy food and fast food, spicy food, caffeine,etc.

If the symptoms are not relieved , medical treatment might be needed after proper examination.

I hope my answer and recommendations are adequate and helpful.

Waiting for your further follow up queries if any.

Wishing you good health.


Above answer was peer-reviewed by
Follow-up: How is post antibiotic diarrhea treated ? 38 minutes later
Should I stop taking the Immodium AD?
Answered by Dr. Rakhi Tayal 56 minutes later

Thanks for writing again.

You can continue taking Immodium AD as long as the symptoms persist. It will only relieve the symptoms and does not help in correction of the intestinal flora.

It is always better to treat the cause rather than the symptoms.

Hope my answer is helpful.

Wishing you a speedy recovery.
Above answer was peer-reviewed by
Follow-up: How is post antibiotic diarrhea treated ? 3 hours later
I went to the drug store and found some probiotics, but when I asked about "pre biotics" they didn't know what I was talking about. Can you please explain what if any differance there is between pre biotics and probiotics?
Answered by Dr. Rakhi Tayal 29 minutes later

Thanks for writing again.

Prebiotics are non-digestible food ingredients that stimulate the growth and/or activity of bacteria in the digestive system.

These are soluble dietary fibres - 'oligosaccharides'. Usually the sachets of probiotics do contain prebiotics in them too for proper growth of the bacterial spores.

Hope this helps you further.

Wish you speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor